Kansas, 2003

Hail and Damaging Wind in Kansas, May 23 to 24, 2003

May 23 to 24, 2003 · NWS DDC · 16 events in 6 counties and zones

15 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 23, 2:15 PM CST, 9 hours 5 minutes earlier.

Area forecast discussion, May 23, 2:15 PM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 PM CDT FRI MAY 23 2003

DAYS 1-2...
SFC ANALYSIS SHOWS BOUNDARY ACROSS NORTHERN KS INTO EASTERN
COLORADO/WYOMING. STILL HAVE SOME ELEVATED SHOWERS NEAR HYS ALONG
CONVERGENCE ZONE. WV LOOP AND PROFILER PLOTS SHOWED A S/W TROF OVER
CENTRAL WYOMING THIS MORNING. THINKING WE WILL SEE ANOTHER MCS
DEVELOP OVER THAT AREA TONIGHT AND MOVE SOUTHEAST ALONG BAROCLINIC
ZONE SIMILAR TO LAST NIGHT BUT A BIT FURTHER WEST.  THIS MORNINGS
GRIDS MORE OR LESS ALREADY REFLECT THIS SO DID NOT MAKE HUGE
CHANGES.  THE WAVE/MCS SHOULD PUSH THE FRONT SOUTH INTO NORTHERN
OK/TX BY SATURDAY MORNING WITH EAST/NORTHEAST WINDS DEVELOPING OVER
AREA.  THIS WILL PROBABLY KEEP A PRETTY GOOD BLANKET OF STRATUS AND
SOME FOG OVER THE CWA DURING THE DAY.  AS LONG AS THE CLOUDS STAY
OVER AREA, EXPECT CURRENT FORECASTED HIGH TEMPS TO BE PRETTY
CLOSE. WILL KEEP LIKELY POPS OVERNIGHT FOR MOST OF EASTERN CWA AND
LIKELY AS WELL FOR SOUTHEAST TILL NOON OR SO SATURDAY.  THEN LATE
SATURDAY AFTERNOON AND EVENING, TSRA SHOULD DEVELOP OVER EASTERN
COLORADO AND MOVE INTO WESTERN CWA NEAR FRONT SO WILL CONTINUE WITH
LIKELY POPS FOR SOUTHWEST BUT DID CUT THE POPS FOR THE SOUTHEAST
BACK TO CHC FROM LIKELY.  ALSO ENTERED SLIGHT CHANCE OF TSRA FOR
LATE SUNDAY AFTERNOON.

DAYS 3-7...
WE SHOULD TRANSITION TO MORE NORTHERLY FLOW ALOFT BY THE BEGINNING
OF NEXT WEEK AS THE GREAT LAKES TROUGH ESTABLISHES ITSELF A BIT
FARTHER SW THAN PREVIOUS MODEL RUNS WERE INDICATING. IN ADDITION,
MODELS SHOW FAIRLY DECENT SURFACE RIDGE MOVING SOUTH INTO THE PLAINS
BY TUES MORNING. WILL THEREFORE GO BELOW GUIDANCE TEMPS MON AND
TUES. BACKED OFF ON POPS TO SLGT CHC ON SUN AND MON NIGHT AS GFS IS
NOT AGGRESSIVE AT ALL WITH QPF AND THE FLOW REGIME BECOMES LESS
FAVORABLE FOR MCS ACTIVITY AROUND HERE. RIDGE AXIS PROGGED TO SHIFT
EAST INTO THE HIGH PLAINS AROUND THE MIDDLE OF NEXT WEEK SO WILL GO
DRY WITH A GOOD WARMUP FOR WED-FRI.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 60 72 55 74 / 70 60 40 20
GCK 56 73 54 73 / 50 50 50 20
EHA 61 76 54 72 / 30 50 70 20
LBL 60 75 55 73 / 30 60 60 20
HYS 56 71 55 73 / 70 60 30 20
P28 63 72 56 75 / 70 70 30 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

15/27
Hazardous weather outlook, May 23, 8:45 PM CST, 2 hours 35 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
945 PM CDT FRI MAY 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...OVERNIGHT

SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL LIKELY IMPACT MUCH OF
SOUTHWEST KANSAS BEGINNING LATE TONIGHT. THUNDERSTORMS THAT DEVELOP
OVER NORTHEAST COLORADO AND WESTERN NEBRASKA WILL SPREAD SOUTHEAST
TO THE LAKIN, SCOTT CITY, AND DIGHTON AREAS AFTER 1 AM. THE
STORMS ARE THEN EXPECTED TO EXPAND IN COVERAGE WITH LARGE HAIL TO
THE SIZE OF QUARTERS EXPECTED AND DAMAGING WIND GUSTS. VERY HEAVY
RAINFALL WILL ALSO ACCOMPANY THE STORMS, WHICH MAY PROMOTE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THE DAY
SATURDAY, PRIMARILY SOUTH OF THE ARKANSAS RIVER VALLEY, AS A LARGE
COMPLEX OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST THROUGH
SOUTHWEST KANSAS. VERY HEAVY RAIN WILL BE THE MAIN CONCERN, WITH
LARGE HAIL AND DAMAGING WINDS A CONCERN WITH THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT AND BE
PREPARED FOR ACTIVATION AFTER 1 AM OVER ALL OF SOUTHWEST KANSAS.

RB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
May 23, 11:20 PM CST
Where
Gray County, 8 mi N of Charleston
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.983, -100.567

Hail, Hodgeman

When
May 24, 12:20 AM CST
Where
Hodgeman County, 11 mi SE of Jetmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.967, -99.750

Thunderstorm Wind, Hodgeman

When
May 24, 12:20 AM CST
Where
Hodgeman County, 11 mi SE of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.967, -99.750

Hail, Gray

When
May 24, 12:20 AM CST
Where
Gray County, 2 mi SW of Ingalls
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -100.483

Hail, Pratt

When
May 24, 12:45 AM CST
Where
Pratt County, 9 mi NE of Iuka
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -98.617

Hail, Edwards

When
May 24, 12:45 AM CST
Where
Edwards County, 2 mi SE of Offerle
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.867, -99.517

Hail, Edwards

When
May 24, 12:49 AM CST
Where
Edwards County, 2 mi SE of Offerle
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.867, -99.517

Hail, Gray

When
May 24, 12:55 AM CST
Where
Gray County, 3 mi NW of Montezuma
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -100.483

Hail, Gray

When
May 24, 1:00 AM CST
Where
Gray County, Montezuma
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.600, -100.450

Hail, Gray

When
May 24, 1:00 AM CST
Where
Gray County, 5 mi N of Montezuma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -100.450

Hail, Edwards

When
May 24, 1:04 AM CST
Where
Edwards County, 5 mi SE of Offerle
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -99.483

Hail, Gray

When
May 24, 1:10 AM CST
Where
Gray County, 5 mi N of Montezuma
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -100.450

Hail, Gray

When
May 24, 1:15 AM CST
Where
Gray County, Montezuma
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -100.450

Hail, Finney

When
May 24, 1:30 AM CST
Where
Finney County, 13 mi NE of Garden City
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.100, -100.700

Hail, Gray

When
May 24, 1:35 AM CST
Where
Gray County, 3 mi SE of Ingalls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.800, -100.417

Hail, Scott

When
May 24, 2:25 AM CST
Where
Scott County, 12 mi NNE of Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.650, -100.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360286, 5360287, 5360336, 5360337, 5360338, 5360339, 5360340, 5360341, 5360342, 5360343, 5360344, 5360345, 5360346, 5360347, 5360348, 5360349.